Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 130, NWS Memphis, TN

July 30, 20094 counties in Mississippi; Shelby County, Tennessee; Crittenden County, Lee County, Phillips County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 30, 2009, 4:36 PM CDT for 4 counties in Mississippi; Shelby County, Tennessee; Crittenden County, Lee County, Phillips County, Arkansas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2009, 4:36 PM CDT (21:36 UTC)
Expired
Jul 30, 2009, 6:30 PM CDT
In force
114 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, Lee County, AR, Phillips County, AR, Coahoma County, MS, DeSoto County, MS, Tate County, MS, Tunica County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 79 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:39 PM CDT, 57 minutes earlier.

Area forecast discussion, Jul 30, 3:39 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT THU JUL 30 2009

.DISCUSSION...
COMPLEX OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE FORECAST AREA THIS EVENING BRINGING HEAVY RAINFALL CAUSING
FLASH FLOODING AND POSSIBLE STRONG TO SEVERE THUNDERSTORMS. THE
MAIN HAZARDS WITH ANY SEVERE THUNDERSTORM THAT DEVELOPS ACROSS
NORTH MISSISSIPPI AND WEST TENNESSEE WILL BE DAMAGING WINDS AND
LARGE HAIL...ALTHOUGH CANNOT RULE OUT AN ISOLATED TORNADO. FEEL
PRETTY CONFIDENT THAT MOST AREAS WILL SEE RAINFALL AFTER 00Z SO
HAVE CONTINUED WITH CATEGORICAL POPS FOR TONIGHT. SURFACE LOW
PRESSURE SYSTEM CURRENTLY SITUATED ACROSS SOUTHWEST ARKANSAS WILL
MOVE ACROSS THE FORECAST AREA OVERNIGHT AND MOVE NORTHEAST OF THE
AREA BY MORNING ENDING THE HEAVY RAINFALL CHANCES. A FEW SHOWERS
AND THUNDERSTORMS MAY BE PRESENT ACROSS NORTHEAST MISSISSIPPI AND
WEST TENNESSEE EARLY FRIDAY. HIGH TEMPERATURES WILL STILL BE BELOW
NORMAL ON FRIDAY WITH HIGHS IN THE MID 80S EXPECTED.

HIGH PRESSURE WILL BRIEFLY BUILD ACROSS THE AREA FRIDAY NIGHT
GIVING WAY TO DRY CONDITIONS. BUT ANOTHER UPPER LEVEL IMPULSE
WILL MOVE THROUGH THE UPPER LEVEL TROUGH STILL OVER THE REGION.
AS A RESULT...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ON SATURDAY...SATURDAY NIGHT...AND SUNDAY. ONCE
AGAIN...BELOW NORMAL TEMPERATURES CAN BE EXPECTED WITH THE
ADDITIONAL CLOUD COVER AND RAINFALL ACROSS THE AREA.

SUNDAY NIGHT AND INTO MONDAY WILL BE BRIEFLY DRY WITH HIGH
PRESSURE MOVING ACROSS THE AREA. HOWEVER...ANOTHER UPPER LEVEL
DISTURBANCE WILL GLANCE THE AREA MONDAY NIGHT BRINGING AN INCREASE
IN RAIN CHANCES FOR THE AREA. HOWEVER THIS TIME...RAINFALL
AMOUNTS WILL BE LIGHT WITH LESS THAN A HALF OF AN INCH EXPECTED.
BY MIDWEEK...THE GFS ADVERTISES THAT THE UPPER RIDGE OVER THE
CENTRAL PLAINS WILL FINALLY BEGIN TO BUILD OVER THE AREA BRINGING
MUCH DRIER AND WARMER CONDITIONS TO THE MIDSOUTH. IF THIS PANS
OUT...DRY WEATHER WILL CONTINUE WEDNESDAY THROUGH AT LEAST FRIDAY
WITH HIGH TEMPERATURES AROUND NORMAL IN THE LOWER 90S. HOWEVER...THE
ECMWF CONTINUES AN ACTIVE AND WET PATTERN NEXT WEEK SO WILL NEED
TO SEE FUTURE MODEL RUNS TO SEE HOW THIS TIME PERIOD WILL PLAY
OUT.

KNS

&&

.AVIATION...
18Z TAFS

LARGE THUNDERSTORM COMPLEX WAS MAKING ITS WAY EASTWARD THROUGH AR
AT 18Z. LIGHTNING COVERAGE HAS BEEN SOMEWHAT LIMITED... AND HAVE
KEPT PREVAILING THUNDER TO A MINIMUM. BEST LIKELIHOOD FOR THUNDER
AND VSBY RESTRICTIONS LIKELY TO OCCUR IN THE 21Z TO 00Z TIME
FRAME... SLIGHTLY EARLIER AT KJBR.

IFR CIGS LIKELY BY 06Z...BEHIND THE EXITING UPPER LEVEL SHORTWAVE
TROF. THESE CIGS SHOULD KEEP VSBY FROM FALLING TOO LOW...BUT WILL
HAVE TO WATCH FOR BREAKS IN THE CLOUDS LATE THIS EVENING.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  86  72  86 / 100  10  10  50
MKL  69  85  64  87 / 100  10  10  40
JBR  67  85  65  86 / 100  10  10  50
TUP  72  84  70  86 / 100  20  10  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR COAHOMA-DESOTO-
     QUITMAN-TATE-TUNICA.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-
     PANOLA-PONTOTOC-PRENTISS-TALLAHATCHIE-TIPPAH-TISHOMINGO-
     UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR DYER-LAKE-LAUDERDALE-
     OBION-SHELBY-TIPTON.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
     HENDERSON-HENRY-MADISON-MCNAIRY-WEAKLEY.

&&
Hazardous weather outlook, Jul 30, 3:55 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
355 PM CDT THU JUL 30 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-312300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
355 PM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES ACROSS PORTIONS OF
THE MIDSOUTH THIS AFTERNOON AND TONIGHT...MAINLY ALONG AND SOUTH
OF A LINE FROM JONESBORO ARKANSAS TO PARIS TENNESSEE. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN HAZARDS...HOWEVER...AND
ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE MIDSOUTH THROUGH
TONIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY
RAINFALL ON THE ORDER OF 2 TO 4 INCHES CAUSING FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR SATURDAY
AND SUNDAY. LOCALLY HEAVY RAINFALL MAY CONTINUE TO CREATE AN
ELEVATED RISK OF FLASH FLOODING. A FEW STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE...BUT ORGANIZED WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR AREAS SOUTH OF A LINE FROM
JONESBORO ARKANSAS TO PARIS TENNESSEE THIS AFTERNOON AND TONIGHT.

KNS

In the hours before

Special weather statement, Jul 30, 3:53 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT THU JUL 30 2009

ARZ028-TNZ048-049-302130-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
353 PM CDT THU JUL 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  WESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4
MILES SOUTH OF WILSON AT 353 PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR FORT PILLOW STATE PARK AND WILSON...SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES THE
CHUTE.
Special weather statement, Jul 30, 4:05 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CDT THU JUL 30 2009

ARZ036-MSZ001-007-008-302130-
CRITTENDEN AR-DE SOTO MS-TUNICA MS-TATE MS-
405 PM CDT THU JUL 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTH CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  WESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 3
MILES WEST OF PHILLIPP AT 405 PM CDT...MOVING NORTH AT 10 MPH.

PEOPLE IN CRITTENDEN...DESOTO...TATE AND TUNICA COUNTIES SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 430 PM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES
ARKABUTLA LAKE AND HORSESHOE LAKE.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:39 AM CDTAreal Flood AdvisoryMEGCoahoma, DeSoto, Lafayette, Marshall, Panola, Quitman and 4 more3 hr
Jul 30, 3:14 PM CDTAreal Flood AdvisoryMEGCoahoma, DeSoto, Panola, Quitman, Tate, Tunica2 hr
Jul 30, 3:29 PM CDTSevere Thunderstorm WarningMEGCoahoma61 min
Jul 30, 3:36 PM CDTTornado WarningMEGCoahoma54 min
Jul 30, 4:18 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha57 min
Jul 30, 4:20 PM CDTTornado WarningMEGDeSoto40 min
Jul 30, 4:25 PM CDTSevere Thunderstorm WarningMEGCoahoma, DeSoto, Panola, Quitman, Tate, Tunica50 min
Jul 30, 4:30 PM CDTSevere Thunderstorm WarningMEGCoahoma45 min
Jul 30, 4:54 PM CDTTornado WarningMEGDeSoto, Marshall51 min
Jul 30, 5:07 PM CDTFlash Flood WarningMEGBenton, DeSoto, Marshall, Panola, Tate3 hr
Jul 30, 5:10 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Yalobusha50 min
Jul 30, 5:14 PM CDTSevere Thunderstorm WarningMEGCoahoma, DeSoto, Lafayette, Marshall, Panola, Quitman and 2 more46 min
Jul 30, 5:26 PM CDTTornado WarningMEGDeSoto, Marshall, Panola, Tate38 min
Jul 30, 5:48 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc, Tippah and 1 more57 min
Jul 30, 5:56 PM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall, Tate, Tippah, Union64 min
Jul 30, 6:12 PM CDTFlash Flood WarningMEGAlcorn, Benton, Tippah3 hr
Jul 30, 6:16 PM CDTSevere Thunderstorm WarningMEGAlcorn, Itawamba, Lee, Prentiss, Tippah, Tishomingo and 1 more59 min
Jul 30, 6:31 PM CDTAreal Flood AdvisoryMEGAlcorn, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 4 more89 min
Jul 30, 4:13 PM CDTSevere Thunderstorm WarningMEGShelby47 min
Jul 30, 4:20 PM CDTTornado WarningMEGShelby40 min
Jul 30, 4:40 PM CDTTornado WarningMEGHaywood, Lauderdale, Tipton50 min
Jul 30, 4:55 PM CDTTornado WarningMEGFayette, Shelby50 min
Jul 30, 5:28 PM CDTTornado WarningMEGCrockett, Haywood47 min
Jul 30, 5:31 PM CDTFlash Flood WarningMEGCarroll, Crockett, Dyer, Fayette, Gibson, Haywood and 5 more3 hr
Jul 30, 5:42 PM CDTTornado WarningMEGFayette, Hardeman, Haywood48 min
Jul 30, 6:00 PM CDTTornado WarningMEGCrockett, Gibson45 min
Jul 30, 6:26 PM CDTSevere Thunderstorm WarningMEGChester, Fayette, Hardeman, Haywood, McNairy, Madison64 min
Jul 30, 6:28 PM CDTFlash Flood WarningMEGCarroll, Gibson, Henry, Obion, Weakley3 hr
Jul 30, 6:44 PM CDTTornado WarningMEGChester, Hardeman34 min
Jul 30, 6:47 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Haywood, Madison, Weakley58 min
Jul 30, 3:46 PM CDTTornado WarningMEGPoinsett44 min

Nearby

Flash Flood Warnings in Mississippi, 2009Flash Flood Warnings in Arkansas, 2009Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.